Powered by WebAds

Thursday, April 30, 2009

Only Because I Love You (i.e. why I posted instead of going to sleep)..... Medical Update: Taxotere (and Herceptin) -- The Next Chapter

I thought it would be simple.

I was wrong. Again.

But I am jumping ahead….

****WARNING: LONG POST****
(feel free to just skip straight to Part II)

--------------------------------------------------------

PART I -- Herceptin

Because new drugs are usually given a bit slower than normal, the nurses were anxious about finishing the Herceptin early so that I could start the Taxoter as soon as possible. Now, having been around the chemo block one or two times already, I already figured this out on my own. So when D came in and suggested we up the rate of my IV drip to 130 (instead of 120), I immediately agreed.

A few minutes later, my oncologist came into the day room... to talk to me.

“What’s wrong?” I asked, since he does not usually pop in to chat.

With a very serious face, he told me how important it was to finish the Herceptin on time, otherwise I would have to come in another day for the Taxotere. He knows how much I dread coming in another day. Then he suggested that I follow D’s recommendations for how fast to administer the Herceptin.

Since I was doing that already, I saw no reason to argue.

After he left, I realized I neglected to mention that I already felt some mild chest pain, which is the reason I get Herceptin slowly in the first place.

I was a little nervous, but I figured I would mention the discomfort to D if/when she came in to up the rate. Since the Herceptin was almost finished, I suspected this might not even be an issue. I have already learned not to make a fuss out of something that might not even happen.

And, in fact, neither D nor anyone else suggested raising the rate in the few minutes that were left before the Herceptin finished, sometime between 12:30 and 1:00.

THAT was the easy part of the morning.

--------------------------------------------------------

PART II -- Taxotere

I already knew that I would need to wear special “freezer” gloves and slippers during the Taxotere treatments, to prevent my fingernails and toenails from turning blue.

I was not prepared for how FREAKING COLD they would be!!! (…trying to keep my blog family friendly here….)

At first, the tip of one of my left fingers started tingling. I wondered if it was from:
1. neuropathy
2. Taxotere
3. the FREAKING cold gloves

Then the fingers on my right hand started burning.

I ruled out neuropathy, but I still was not sure which caused the burning sensation, the Taxotere or frostbite.

Finally, it was so painful, I called a nurse. The FREAKING gloves were FREEZING my fingers!

The nurse offered this simple advice: when my fingers get too cold, remove them from the gloves until they warm up.

She added another suggestion: only stick my fingertips in the gloves; keep the rest of my hands and fingers outside.

I asked if it was absolutely necessary to keep my fingers in the gloves. The nurse said that I had a choice: cold fingers or blue nails.

Now, I have never been particular about the way I look. I do not use make-up, I wear simple and comfortable clothes, and even now I walk around my house with my thinning hair out in the open. But to openly choose to have ugly blue fingernails was too much. I took a deep breath, held back my tears, and accepted that I would just have to learn to accept the freezer gloves.

It took TEN MINUTES to warm up my fingers enough to stick them back in the gloves!

My trials and tribulations were far from over.

A few minutes later, my chest started hurting. At least, I thought it did. I was not sure. I thought I felt pressure on my sternum. But maybe I was imagining it. Or maybe it was the same pressure I felt earlier from the Herceptin. I could not tell.

So, I waited.

A while later, I thought the pressure felt a little worse. But I still was not sure.

So, I waited.

Meanwhile, my chemo date valiantly tried to entertain me. Luckily, she is one of the most positive and good natured people I know, so she did a great job of distracting me.

Still, I felt the pressure getting stronger. And yet, maybe it was all in my head.

So, I waited some more.

Eventually, the pressure was downright uncomfortable.

However, I still was not sure whether the pressure was from:
1. the Herceptin
2. the Taxotere
3. my mind (perhaps stress related)

I did not want to make a fuss. (I know this is surprising for those who know me well, but I have long since discovered that I become rather weak-kneed when having to confront members of the medical community)

Finally, I could not take the pain!

I felt like an elephant was sitting on my sternum!

My wonderful chemo date told me I looked green. She kept reminding me to keep breathing. I had not even realized I was holding my breath (to try to alleviate the pain).

I called the nurse, who stopped the IV and went to consult my oncologist.

For the second time that day, my oncologist came to see me in the day ward. He asked me a few questions and turned around to go.

“Wait,” I called after him, “What’s the plan?”

“I am not sure;”
he responded, “I think I want to do an Echo and check your heart.”

Not what I wanted to hear.

He decided on an EKG.

With time, the pain lessened. The EKG was normal. The oncologist determined I was good to go.

Chemo resumed.

So did the pressure in my chest.

This time I did not wait before telling the nurse. She slowed down the drip. I felt mild relief.

Periodically, different nurses came in to check on me. I answered them all the same: the pressure is unpleasant, but I can manage.

Meanwhile, I switched the freezer gloves and slippers at least twice, carefully making sure that I did not freeze my fingers off.

I cannot begin to tell you how relieved I was when the Taxotere finally finished.

This was NOT a fun chemo day.

Next time, I will know a bit more about what to expect. That should make it easier, even if I have the same symptoms (I sure hope I won’t).

I still feel pressure in my chest, but not so bad.

I have slight itching, but nothing too severe.

I am exhausted!

This stuff better work!!



Please daven (or send happy, healing thoughts) for RivkA bat Teirtzel.

With love and optimism,
RivkA

9 comments:

Robert J. Avrech said...

Cancer plunges you into an alternate universe: hospitals, physicians, medication, pain—physical and psychic.

We are davening for you.

rickismom said...

What a tough day! HUGS!

adena said...

What a difficult day! I appreciate your honesty and your courage.

Thanks, also, for commenting on my blog,and for finding the post you mentioned about the stupid things people say, and being a survivor.

Hope you got enough sleep last night :-)

Noa said...

thank you for sharing this hard times with us. shows me what our "problems" are. Will pray tehillim for you, sure!
You are strong!
Noa

Aliza Berger-Cooper said...

Reading your blog and thinking of you...I added your name at the misheberach le-cholim at Women of the Wall last week. We will do the same tomorrow at Shirat Sara.

-Aliza

Karen said...

You know, blue nail polish is very fashionable these days. Seriously. You could even start wearing it over your blue nails so that it can look deliberate. Or just tell people that you had them dyed, like people do with their eyelashes so they won't have to wear mascara. People will believe anything. Would it be permanent, or would they grow out? Because if they would grow out, I personally think they might be kinda cool.

Rahel said...

I send you a huge hug, RivkA, and I'm davening for you.

Sarah said...

I know that tight chest feeling. It is scary and very uncomfortable. I get it before anaphylactic shock sets in when I am allergic to a medicine, of which there are many. To me, it is a sign that there are too many poisonous medicines in my body. Obviously, that happens with all this stuff getting pumped into you, also. I'm so sorry you are going through this. It is really hard to switch meds- our bodies don't like change. I wish you strength and courage (which you already have!) with this transition. I just did hafrashat challah for your refuah a few hours ago. Shabbat Shalom my friend.

Engineering Goddess said...

I haven't read/written in a while but you are definitely a hero in my book. I was given Taxol but a friend of mine was given Taxotere - same oncologist (we had different breast cancer types) but neither one of us was given the "freezing gloves". My nails did get "dark streaks" but thankfully didn't fall off. My friend I think did lose a few nails - is that what they mean? Blah. I am like you - not much of a makeup person so not sure if I'd care too much about my nails! I hope the next one doesn't have the chest discomfort - blah - I did not like the chest port AT ALL. Happy healing thoughts going your way!